Connecticut, 2007

Flood in Connecticut, April 15 to 18, 2007

April 15 to 18, 2007 · NWS ALY · 1 event in 1 county or zone

Low pressure developed over the lower Mississippi Valley on Saturday April 14th, and then moved northeast while intensifying, reaching the southern Appalachians by Sunday morning, April 15th, and then just south of western Long Island by Monday morning, April 16th. This low became very intense, with a central barometric pressure falling below 970 millibars upon reaching just south of Long Island…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Low pressure developed over the lower Mississippi Valley on Saturday April 14th, and then moved northeast while intensifying, reaching the southern Appalachians by Sunday morning, April 15th, and then just south of western Long Island by Monday morning, April 16th. This low became very intense, with a central barometric pressure falling below 970 millibars upon reaching just south of Long Island Monday morning. The low then headed off the New England coast by Tuesday morning. |This intense coastal storm spread heavy precipitation across northwest Connecticut, starting on Sunday, and persisting into late Monday. Initially, the precipitation fell as a mixture of wet snow, sleet and rain, with snow and sleet more prevalent across the higher elevations. The precipitation then changed to plain rain by late Sunday afternoon into Monday. Liquid equivalent precipitation total from this storm ranged from 3 to 7 inches. This led to widespread flooding across northwest Connecticut from late Sunday into Monday evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 15, 5:15 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 15, 5:15 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
615 PM EDT SUN APR 15 2007

.SYNOPSIS...
A POWERFUL STORM...CENTERED OVER SOUTHWEST NEW JERSEY...WILL TRACK
NORTH VERY CLOSE TO THE GARDEN STATE PARKWAY...AND BE OVER NEW YORK
CITY LATER TONIGHT. IT WILL THEN SLOW DOWN ITS MOVEMENT...AND WOBBLE
BETWEEN NEW YORK CITY AND POUGHKEEPSIE...BEFORE DRIFTING SLOWLY
SOUTHEAST AND OUT TO SEA ON TUESDAY. THE UPPER PORTION OF THE STORM
WILL REMAIN OVER OUR AREA INTO LATE IN THE WEEK KEEPING OUR WEATHER
A BIT UNSETTLED.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
SEEING THE RESULT OF THE WARM NOSE (ABOVE FREEZING TEMPERATURES)
COMING IN ABOUT 6-9 THOUSAND FEET OFF THE DECK. THIS HAS TURNED MOST
SNOW TO SLEET AND RAIN FROM THE HUDSON VALLEY AND POINTS E AND S OF
THERE. SNOW CONTINUES TO FALL MIXED WITH SLEET OVER THE HILLS OF
SOUTHERN VERMONT AS WELL AS MUCH OF THE MOHAWK VALLEY. SLEET...MIXED
WITH SNOW IS FALLING OVER THE HIGHER TERRAIN TO THE WEST...EXCEPT
PROBABLY ALL SNOW OVER THE ADIRONDACKS. TO THE SOUTH...THE HEAVIEST
RAINFALL APPEARS TO HAVE MOVE NORTHEAST OF THE MID HUDSON VALLEY BUT
MORE HEAVY RAIN IS ON THE WAY. COLD TOPS ARE REALLY COOLING OFF THE
JERSEY COAST WHICH MEANS THE STORM IS STILL DEEPENING AND THE WARM
CONVEYOR BELT INTENSIFYING.

PERHAPS THE MOST COMPLEX SPRING/WINTER STORM MANY OF US HAVE EVER
WORKED. NOT ONLY ARE THERE THE EVER NAGGING TERRAIN ISSUES...BUT
SLEET IS A PREVALENT CONSIDERATION WITH THE WARM AIR INTRUSION. EVEN
POCKETS OF FREEZING RAIN CANNOT BE COMPLETELY RULED...MAINLY IN
EASTERN WINDHAM COUNTY...BUT FOR NOW...HAVE LEFT OUT IN GRIDS.

LEFT HEADLINES ALONE FOR NOW WITH NO CHANGES.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH MONDAY NIGHT/...
DEFORMATION ZONE LOOKS TO SET UP TO THE WEST OF THE HUDSON VALLEY
TONIGHT INTO EARLY MONDAY. MOSTLY HEAVY SNOWFALL WITH THIS COLD
CONVEYOR PORTION OF THE STORM...BUT SOME SLEET WILL MIX IN SOUTH OF
THE ADIRONDACKS.

TOMORROW...IT APPEARS THAT THIS DEFORMATION ZONE WILL PIVOT BACK TO
THE HUDSON VALLEY AS THE UPPER AIR LOW BEGINS DUMBBELL FROM PA BACK
TO THE COAST AND TAKING THE SURFACE CYCLONE WITH IT. THE COLUMN
COOLS AT THIS TIME...AND ERGO...MUCH OF THE RAIN WILL TURN BACK TO
SNOW FROM THE HUDSON VALLEY EASTWARD. FORTUNATELY...SINCE THE STORM
WILL BE FULLY STACKED AND THE BAROCLINIC ZONE WILL WEAKEN
SUBSTANTIALLY...PRECIPITATION INTENSITY SHOULD DIMINISH QUITE A BIT
BY LATE IN THE DAY.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
BY TUESDAY...THE SURFACE CYCLONE SHOULD BE WELL TO OUR SOUTHEAST.
HOWEVER...A BROADENING UPPER AIR TROUGH WILL LAG BEHIND. THIS AND
THE LACK OF ANY SURFACE HIGH PROMISES TO KEEP LOTS OF CLOUDS AND
SPITS AROUND TUESDAY THROUGH ABOUT THURSDAY. BY FRIDAY...ALAS...AN
UPPER LEVEL RIDGE LOOKS TO MOVE INTO OUR REGION AND FINALLY...OUR
INCREDIBLY LOUSY APRIL WEATHER WILL BEGIN TO RELINQUISH ITS GRIP.
SUNSHINE SHOULD SEND TEMPERATURES AT LEAST BACK TO SEASONABLE LEVELS
BY NEXT WEEKEND...WHICH BY THIS TIME WILL ECLIPSE 60 DEGREES FOR A
HIGH IN ALBANY
&&

.AVIATION /22Z SUNDAY THROUGH TUESDAY/...
IFR TO LIFR CONDITIONS...DUE TO PRECIPITATION INDUCED FOG AND LOW
CLOUDS...WILL CONTINUE TONIGHT AND ONLY VERY SLOWLY IMPROVE ON
MONDAY BACK UP TO IFR CONDITIONS. LOOKS FOR MAINLY RAIN (MIXED WITH
SLEET) TO IMPACT THE TERMINAL WITH ONLY A FEW FLAKES FROM TIME TO
TIME. SOME LOW LEVEL WIND SHEAR IS POSSIBLE AS LOW LEVEL NORTHEAST
WINDS WILL QUICKLY BACK TO EASTERLY OFF THE DECK. THUS FAR...NOT
ENOUGH WIND SHEAR TO INCLUDE IN THE TERMINALS.

LOOK FOR GENERALLY IFR CONDITIONS TO PREVAIL MONDAY NIGHT...SLOWLY
GOING BACK TO MVFR ON TUESDAY.

&&

.FIRE WEATHER...
WET OR WHITE FLAG CONDITIONS WILL PREVAIL THROUGH MONDAY...WITH ONLY
VERY SLOW DRYING THEREAFTER.

&&

.HYDROLOGY...
HAVE ALREADY ISSUED SEVERAL COUNTY WIDE FLOOD WARNINGS FOR OUR
SOUTHERN ZONES AND WILL PROBABLY ISSUE A FEW MORE. RAIN...HEAVY AT
TIMES...WILL LIKELY ADD ANOTHER 1-2 INCHES OF MORE RAINFALL...MAINLY
TO OUR SOUTH THROUGH MONDAY. A DRY SLOT WILL EVENTUALLY REDUCE
RAINFALL INTENSITY LATER TONIGHT BUT RUNOFF WILL LIKELY SEND MAJOR
STREAMS AND RIVERS TO THE SOUTHEAST OF ALBANY TO OR WELL ABOVE
BANKFULL.

ANY ADDITIONAL RAINFALL AFTER MONDAY WILL LIKELY NOT ADD TO THE
RUNOFF BUT RIVER LEVELS WILL BE VERY SLOW TO RETURN TO NORMAL.

THE GOOD NEWS...NO MORE MAJOR PRECIPITATION EVENTS ARE IN SIGHT.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR CTZ001-013.
NY...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NYZ039>041-043-
     047>054-058>061-063>066-083-084.
     WINTER STORM WARNING UNTIL 6 PM EDT MONDAY FOR NYZ032-033-
     038>040-042-043-047-048-051-058-063-082.
     WINTER WEATHER ADVISORY UNTIL 6 PM EDT MONDAY FOR NYZ041-054-
     061-083-084.
     WIND ADVISORY UNTIL 6 AM EDT MONDAY FOR NYZ054-061.
MA...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR MAZ001-025.
     WINTER WEATHER ADVISORY UNTIL 6 PM EDT MONDAY FOR MAZ001-025.
     WIND ADVISORY UNTIL 6 AM EDT MONDAY FOR MAZ001-025.
CT...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR CTZ013.

&&

SYNOPSIS...HWJIV
NEAR TERM...HWJIV
SHORT TERM...HWJIV
LONG TERM...QUINLAN
AVIATION...MAGLARAS/HWJIV
FIRE WEATHER...HWJIV
HYDROLOGY...HWJIV
Hazardous weather outlook, Apr 15, 5:15 PM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
615 PM EDT SUN APR 15 2007

NYZ032-033-038-042-082-161100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-NORTHERN WARREN-
NORTHERN FULTON-
615 PM EDT SUN APR 15 2007

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR HERKIMER...HAMILTON...
NORTHERN FULTON AND NORTHERN WARREN COUNTIES.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ039-040-043-047-048-051-058-063-161100-
SOUTHERN FULTON-MONTGOMERY-NORTHERN WASHINGTON-SCHOHARIE-
WESTERN SCHENECTADY-WESTERN ALBANY-WESTERN GREENE-WESTERN ULSTER-
615 PM EDT SUN APR 15 2007

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EDT MONDAY...
...FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL MOHAWK VALLEY...
THE SCHOHARIE VALLEY AND EASTERN CATSKILLS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VTZ013-014-161100-
BENNINGTON-WESTERN WINDHAM-
615 PM EDT SUN APR 15 2007

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EDT MONDAY...
...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT MONDAY...
...FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR BENNINGTON AND WESTERN
WINDHAM COUNTIES.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ001-025-NYZ054-061-VTZ015-161100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-EASTERN RENSSELAER-
EASTERN COLUMBIA-EASTERN WINDHAM-
615 PM EDT SUN APR 15 2007

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EDT MONDAY...
...FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE BERKSHIRES...THE
NORTHERN TACONICS AND EASTERN WINDHAM COUNTY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ041-083-084-161100-
NORTHERN SARATOGA-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
615 PM EDT SUN APR 15 2007

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EDT MONDAY...
...FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
SARATOGA...SOUTHEAST WARREN AND SOUTHERN WASHINGTON COUNTIES.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ001-013-NYZ049-050-052-053-059-060-064>066-161100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
615 PM EDT SUN APR 15 2007

...FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CONNECTICUT...THE
HUDSON VALLEY FROM THE CAPITAL DISTRICT SOUTH TO POUGHKEEPSIE...AND
THE SOUTHERN TACONICS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 15, 5:25 PM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
625 PM EDT SUN APR 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLOOD            WALKER VALLEY           41.63N 74.38W
04/15/2007                   ULSTER             NY   TRAINED SPOTTER

            VERKEERDERKILL OUT OF BANKS AND FLOODING ULSTERVILLE
            ROAD.

&&

GJM
Local storm report, Apr 15, 8:42 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
942 PM EDT SUN APR 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLOOD            KINDERHOOK              42.39N 73.70W
04/15/2007                   COLUMBIA           NY   TRAINED SPOTTER

            CREEK BEGINNING TO OVERFLOW.

0915 PM     FLOOD            HOLLOWVILLE             42.21N 73.69W
04/15/2007                   COLUMBIA           NY   TRAINED SPOTTER

            CO RD 16/23 BRIDGE COLLAPSED FROM HIGH WATER ALONG
            CLAVERACK CREEK.

&&

ELH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Litchfield

When
April 15, 9:00 PM EST to April 18, 10:00 AM EST
Where
Litchfield County, New Hartford
Cause
Heavy Rain
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
41.880, -72.980

Heavy rain led to widespread flooding across Litchfield County from Sunday evening on the 15th, and persisted through Wednesday morning on the 18th. Several streams and creeks exceeded bankful as a result of this heavy rain, including the Still River in Winsted, and the Nepaug Brook and River in New Hartford. This led to numerous road closures across the county, as well as some evacuations.|Some of the roads that were closed included Carpenter Road in new Hartford, where a foot of water was reported covering the bridge just north of Route 202, South Main Street and Highland Lake Road in Torrington, where some debris also covered portions of Highland Lake Road, Route 47 and Weekeepeemee Road in Woodbury, Torrington Road between Torrington and Winsted, Cross Road and Youngsfield Road in New Milford, as well as several roads in Washington and Winsted that were washed out.|In addition, several evacuations also occurred, including residents on Standard Avenue in Winsted, as well as at a 40 unit apartment complex in Winsted.|A mudslide also was reported at Grove Street in New Milford by an Emergency Manager. This resulted in the evacuation of 5 homes.|The runoff from this heavy rainfall also led to moderate flooding on the Housatonic River. At Falls Village, the Housatonic River crested at 11.14 feet at 0115 EST on the 18th, while at Gaylordsville, the river crested at 12.97 feet at 2300 EST on the 16th, Further south, the Housatonic River at Stevenson Dam crested at 19.96 feet at 1400 EST on the 16th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2007Every state in 2007This day in weather historyWarnings in Connecticut, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26756.